Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 271, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 27, 2017, 6:27 PM CDT for 4 counties in Iowa. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2017, 6:27 PM CDT (23:27 UTC)
- Expired
- Aug 27, 2017, 6:49 PM CDT
- In force
- 22 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Calhoun County, IA, Carroll County, IA, Greene County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 752 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.5
The text
As transmitted.
813 WUUS53 KDMX 272327 SVRDMX IAC025-027-073-187-280000- /O.NEW.KDMX.SV.W.0271.170827T2327Z-170828T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 627 PM CDT SUN AUG 27 2017 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Northwestern Greene County in west central Iowa... Southwestern Webster County in central Iowa... Central Calhoun County in west central Iowa... Northeastern Carroll County in west central Iowa... * Until 700 PM CDT. * At 627 PM CDT, a severe thunderstorm was located near North Twin Lake, or 7 miles northwest of Rockwell City, moving south at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Rockwell City, North Twin Lake, South Twin Lake, Pomeroy, Churdan, Farnhamville, Lohrville, Twin Lakes, Rinard, Jolley, Twin Lakes State Park and Rockwell City Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4254 9476 4255 9464 4219 9428 4209 9464 TIME...MOT...LOC 2327Z 338DEG 32KT 4250 9469 HAIL...1.00IN WIND...<50MPH $$ Boksa
1 follow-up statement
394
WWUS53 KDMX 272349
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
649 PM CDT SUN AUG 27 2017
IAC025-027-073-187-272358-
/O.CAN.KDMX.SV.W.0271.000000T0000Z-170828T0000Z/
Greene IA-Webster IA-Calhoun IA-Carroll IA-
649 PM CDT SUN AUG 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GREENE...
SOUTHWESTERN WEBSTER...CENTRAL CALHOUN AND NORTHEASTERN CARROLL
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 4254 9476 4255 9464 4219 9428 4209 9464
TIME...MOT...LOC 2348Z 338DEG 32KT 4232 9459
$$
BoksaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:59 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 27, 2:59 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 259 PM CDT Sun Aug 27 2017 .SHORT TERM.../Tonight through Monday/ Issued at 259 PM CDT Sun Aug 27 2017 Cold front has been working its way through the area today, and has pushed into the far southeastern portion of the forecast area. It should push south/east of the area by early evening. A few light showers have been ongoing through the day on the boundary with some isolated thunderstorms ahead of the front, this activity will exit the forecast area as well as the boundary continues to push south. CU field has developed across the northern portions of the area behind the front, with a few spotty instability showers across far southern MN. These could continue to spread into far northern Iowa through early evening, and will dissipate with sunset. Therefore have some small pops in the far north to account for this activity. Otherwise skies should clear some this evening, with low level stratus expected to spread into the far north/east overnight as the main upper low that is currently spinning over northern MN drop south and east into the Great Lakes region through Monday night. Therefore expect the far northeast to remain beneath stratus into Monday, with the clouds beginning to lift and erode into the afternoon hours as drier air works its way into the area and the upper level low moves east. Have removed mention of pop-up showers across the far east for Monday, as feel moisture will be scant and better threat for afternoon development will be across eastern IA. .LONG TERM.../Monday night through Sunday/ Issued at 259 PM CDT Sun Aug 27 2017 The region will remain under northerly cyclonic flow into mid- week with another weak cold front set to drop through the state by WEdnesday into Thursday. This front will be weak with little moisture to work with, so only have a small mention of pops Thursday. Otherwise dry conditions are expected through the week and into the next weekend. Upper ridge to build across the western US into the end of the week/weekend, with the thermal ridge building toward IA. This will set up a warming trend into the weekend with moisture increasing as well. This should send the majority of the area back into the 80s for the upcoming weekend. Overall temperatures through the week to be near persistence of the past few days, with slightly below average to average temperatures expected. && .AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/ Issued at 1259 PM CDT Sun Aug 27 2017 Frontal boundary through majority of TAF locations except KOTM and will push through that site in the next few hours with northerly winds becoming northwesterly later tonight. A higher MVFR/low VFR CU field behind the front to remain in place across the north this afternoon and should dissipate some this evening, before low MVFR/IFR stratus moves in late tonight. Along and south of the front seeing some scattered showers and storms which may impact KOTM this afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Beerends LONG TERM...Beerends AVIATION...Beerends
Hazardous weather outlook, Aug 27, 3:09 PM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 309 PM CDT Sun Aug 27 2017 IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-281100- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 309 PM CDT Sun Aug 27 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated non-severe thunderstorms are possible into early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday An isolated thunderstorm is possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ004>007-015>017-281100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 309 PM CDT Sun Aug 27 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday An isolated thunderstorm will be possible Thursday mainly north of Highway 20. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MJB
In the hours before
Special weather statement, Aug 27, 5:16 PM CDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Des Moines IA 516 PM CDT SUN AUG 27 2017 IAZ015-023-272315- Palo Alto IA-Pocahontas IA- 516 PM CDT SUN AUG 27 2017 ...STRONG THUNDERSTORMS MOVING INTO SOUTHEAST PALO ALTO COUNTY... At 513 PM CDT, Doppler radar was tracking a strong thunderstorm near Silver Lake, or 14 miles southeast of Spencer In Clay County, moving southeast at 20 mph. Dime to nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Laurens, Rush Lake, Silver Lake and Havelock. LAT...LON 4283 9459 4267 9483 4282 9492 4304 9491 TIME...MOT...LOC 2213Z 323DEG 19KT 4301 9495 Boksa
Special weather statement, Aug 27, 5:54 PM CDT, 33 minutes before
Special Weather Statement National Weather Service Des Moines IA 554 PM CDT SUN AUG 27 2017 IAZ016-025-272345- Wright IA-Hancock IA- 554 PM CDT SUN AUG 27 2017 ...STRONG THUNDERSTORMS IN HANCOCK COUNTY... At 552 PM CDT, Doppler radar was tracking a strong thunderstorm near Britt, or 12 miles west of Garner, moving southeast at 25 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Clarion, Belmond, Britt, Elm Lake, Kanawha, Clarion Municipal Airport and Belmond Municipal Airport. LAT...LON 4307 9391 4310 9382 4279 9352 4270 9377 TIME...MOT...LOC 2252Z 331DEG 27KT 4304 9384 Boksa
Special weather statement, Aug 27, 6:24 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Des Moines IA
624 PM CDT SUN AUG 27 2017
IAZ034-035-046-280015-
Calhoun IA-Greene IA-Webster IA-
624 PM CDT SUN AUG 27 2017
...STRONG THUNDERSTORMS WITH NICKEL HAIL IN CALHOUN COUNTY...
At 622 PM CDT, Doppler radar was tracking a strong thunderstorm over
North Twin Lake, or 7 miles north of Rockwell City, moving southeast
at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Rockwell City, Gowrie, South Twin Lake, North Twin Lake, Pomeroy,
Churdan, Farnhamville, Lohrville, Twin Lakes, Somers, Rinard, Jolley,
Twin Lakes State Park and Rockwell City Municipal Airport.
LAT...LON 4256 9471 4256 9461 4222 9424 4205 9441
4254 9476
TIME...MOT...LOC 2322Z 328DEG 36KT 4251 9463
BoksaThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 2:37 AM CDT | Dense Fog Advisory | DMX | Calhoun, Carroll, Cerro Gordo, Crawford, Hancock, Humboldt and 8 more | 5 hr |
| Aug 27, 5:16 PM CDT | Special Weather Statement | DMX | Pocahontas | 59 min |
| Aug 27, 5:54 PM CDT | Special Weather Statement | DMX | Wright | 51 min |
| Aug 27, 6:24 PM CDT | Special Weather Statement | DMX | Calhoun | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.